The Halton Regional Police Service (HRPS) has attended six overdoses in the Region since May 18, 2020. One overdose occurred in Milton, one in Halton Hills, two in Burlington, and two took place in Oakville. One of the six was fatal.
If you use drugs, or have a friend or family member who uses drugs, these tips may help save a life in the event of an overdose:
Know the signs. An overdose is a medical emergency. Know the signs of an overdose and call 9-1-1 right away:
- difficulty walking, talking, or staying awake
- blue lips or nails
- very small pupils
- cold and clammy skin
- dizziness and confusion
- extreme drowsiness
- choking, gurgling or snoring sounds
- slow, weak or no breathing
- inability to wake up, even when shaken or shouted at
Don’t run. Call 9-1-1. Our frontline officers, and other first responders in Halton, carry naloxone and we want to assist. The Good Samaritan Drug Overdose Act provides broad legal protections for anyone seeking emergency support during an overdose, including the person experiencing an overdose. This means citizens, including youth, will not be charged for offences such as simple possession for calling 9-1-1 in an emergency.
Carry naloxone, a drug that can temporarily reverse an opioid overdose. Naloxone is available free-of-charge in Halton at:
- Halton Region Harm Reduction Services (Exchange Works)
- Halton Region Sexual Health clinics
- Most pharmacies in Halton
Never use alone. Don’t use drugs alone, and don’t let those around you use alone either. If you overdose when you are alone, there will be no one there to help you. If you are using with someone else, don’t use at the same time.
Go slow. The quality of street drugs is unpredictable. Any drug can be cut with, or contaminated by, other agents or drugs (e.g. fentanyl), which in very small amounts can be harmful or fatal. Know your tolerance and always use a small amount of a drug first to check the strength.